Recent Blog Articles
Save the trees, prevent the sneeze
Drug recalls are common
Easy ways to shop for healthful, cost-conscious foods
Prostate cancer in transgender women
Why eat lower on the seafood chain?
Can long COVID affect the gut?
When replenishing fluids, does milk beat water?
Safe, joyful movement for people of all weights
Slowing down racing thoughts
Are women turning to cannabis for menopause symptom relief?
Ask the doctor: Do statins cause hair loss?
Q. My hair's been thinning. Could it be due to simvastatin, which I started taking several months ago?
A. Hair loss, or alopecia, is a very rare side effect of all statin drugs. Widely prescribed in the treatment of high cholesterol, statins work by blocking the action of an enzyme the liver uses to make cholesterol. About 1% of people taking statins report hair loss. This figure hasn't changed since 1987, when statins were introduced. We don't know exactly why statins might cause hair loss. But we do know that cholesterol is an important building block for steroid hormones, which play a role in hair growth.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!